Paracetamol in therapeutic dosages and acute liver injury: causality assessment in a prospective case series
1 Fundació Institut Català de Farmacologia, Universitat Autònoma de Barcelona, Hospital Universitari Vall d'Hebron, Barcelona, Spain
2 Liver Unit, Hospital Universitari Vall d'Hebron, Barcelona, Spain
3 Gastroenterology Service, Hospital Universitari Prínceps d'Espanya de Bellvitge, Hospitalet de Llobregat, Spain
4 Liver Unit, Hospital Clínic, IDIBAPS, Barcelona, Spain
5 Gastroenterology Service, Hospital de la Santa Creu i Sant Pau, Barcelona, Spain
6 Gastroenterology Service, Hospital de Mútua, Terrassa, Spain
7 Liver Section, Hospital Universitari del Mar, Universitat Autònoma de Barcelona, Spain
8 Gastroenterology Service, Hospital General, Granollers, Spain
BMC Gastroenterology 2011, 11:80 doi:10.1186/1471-230X-11-80Published: 15 July 2011
Acute liver injury (ALI) induced by paracetamol overdose is a well known cause of emergency hospital admission and death. However, there is debate regarding the risk of ALI after therapeutic dosages of the drug.
The aim is to describe the characteristics of patients admitted to hospital with jaundice who had previous exposure to therapeutic doses of paracetamol. An assessment of the causality role of paracetamol was performed in each case.
Based on the evaluation of prospectively gathered cases of ALI with detailed clinical information, thirty-two cases of ALI in non-alcoholic patients exposed to therapeutic doses of paracetamol were identified. Two authors assessed all drug exposures by using the CIOMS/RUCAM scale. Each case was classified into one of five categories based on the causality score for paracetamol.
In four cases the role of paracetamol was judged to be unrelated, in two unlikely, and these were excluded from evaluation. In seven of the remaining 26 cases, the RUCAM score associated with paracetamol was higher than that associated with other concomitant medications. The estimated incidence of ALI related to the use of paracetamol in therapeutic dosages was 0.4 per million inhabitants older than 15 years of age and per year (99%CI, 0.2-0.8) and of 10 per million paracetamol users-year (95% CI 4.3-19.4).
Our results indicate that paracetamol in therapeutic dosages may be considered in the causality assessment in non-alcoholic patients with liver injury, even if the estimated incidence of ALI related to paracetamol appears to be low.